Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 198, NWS Raleigh, NC

August 5, 2015Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2015, 9:32 PM EDT for Guilford County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2015, 9:32 PM EDT (01:32 UTC)
Expired
Aug 5, 2015, 10:15 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:19 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 5, 9:19 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
919 PM EDT WED AUG 5 2015

.SYNOPSIS...A COLD FRONT WILL SETTLE SOUTHWARD THEN STALL OUT OVER
NORTH CAROLINA TONIGHT THROUGH THURSDAY. A WAVE OF LOW PRESSURE WILL
TRACK EASTWARD ALONG THE FRONT LATE THURSDAY THROUGH FRIDAY...
SHIFTING OFF THE COAST FRIDAY NIGHT AS THE FRONT PUSHES TO OUR SOUTH.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 920 PM WEDNESDAY...

A RATHER WELL DEFINED OUTFLOW BOUNDARY CONTINUED TO SURGE NORTH AND
EAST FROM THE CLUSTERS OF THUNDERSTORMS THAT HAVE BEEN MOVING
THROUGH NORTHWESTERN NC. THE SOUTHERN PART OF THE COOL POOL
ALOFT/OUTFLOW BOUNDARY EXTENDED FROM LEXINGTON TO NEAR THE
GREENSBORO AIRPORT. CONVECTIVE PARAMETERS CONTINUE FAVORABLE ALONG
AND MAINLY ESPECIALLY ALONG AND NORTH OF US-64 NOW AS FAR EAST AS
SILER CITY. THE COOL POOL ASSOCIATED WITH THE CONVECTION IS FAIRLY
IMPRESSIVE. THIS COMBINED WITH THE MODERATE BUT WEAKENING DOWNDRAFT
POTENTIAL (HIGHEST ACROSS THE TRIAD INTO THE ROXBORO AREA)... STILL
SUPPORTS WIND GUSTS TO 40-50 ALONG THE LEADING OUTFLOW INTO THE
GREENSBORO AND BURLINGTON AREAS SHORTLY.

THE NORTH WILKESBORO (CENTRAL WILKES COUNTY) AWOS SITE REPORTED A
WIND GUST TO 49 KNOTS WITH THE STORMS EARLIER. THERE WERE REPORTS OF
SEVERAL TREES BEING DOWNED IN WATAUGA AND YADKIN COUNTIES AS WELL.

OTHERWISE... MOSTLY CLOUDY AND WARM OVERNIGHT WITH LOWS IN THE LOWER
TO MID 70S.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 320 PM WEDNESDAY...

CONFIDENCE IS FAIRLY HIGH IN A TREND TO UNSETTLED WEATHER FOR THIS
TIME PERIOD. THE AFOREMENTIONED SHORTWAVE TROUGH WILL CONTINUE
HEADING ESE... LIKELY PRECEDED BY SEVERAL OUTFLOWS AND WEAKER WAVES
THAT WILL HELP FURTHER MOISTEN THE COLUMN... STARTING WITH THE MID
AND UPPER LEVELS AND EXPANDING GROUNDWARD HEADING INTO THU EVENING.
MODEL CONSENSUS IS FOR INCREASING CHANCES FOR SHOWERS AND STORMS THU
AFTERNOON REMAINING ELEVATED THROUGH THU NIGHT... ALTHOUGH
VARIATIONS IN THE DETAILS PERSIST WITH THE NAM/SREF MEAN/ECMWF MUCH
FASTER (BY ROUGHLY 6 HRS) TO SPREAD PRECIP EASTWARD ACROSS NC THAN
THE GFS. GIVEN THE OVERALL STRENGTHENING OF UPPER DIVERGENCE OVER
THE REGION BY 18Z-00Z AND WIDESPREAD 30-40 M HEIGHT FALLS... TEND TO
FAVOR THE FASTER ARRIVAL OF HIGHER CONVECTION COVERAGE. WILL KEEP
THE TREND UP TOWARD CHANCE POPS ARRIVING IN THE NW FIRST DURING THE
EARLY TO MID AFTERNOON... SPREADING QUICKLY EASTWARD WITH RISING
POPS TOWARD LIKELY FROM MID AFTERNOON ONWARD... KEEPING HIGH POPS
THROUGH THE NIGHT AS THE MID LEVEL SHORTWAVE TROUGH AND ACCOMPANYING
POTENT SURFACE LOW TRAVERSE THE AREA WITH ADDED LOW LEVEL MASS
CONVERGENCE ESPECIALLY ACROSS THE NORTH. WHILE A FEW STRONGER STORMS
APPEAR POSSIBLE GIVEN THE ADDED DYNAMIC FORCING FOR ASCENT AND
STRENGTHENING MID LEVEL FLOW (BOTH MORE THAN WE TYPICALLY SEE IN
YOUR AVERAGE EARLY AUGUST TIME PERIOD)... AN EARLIER ONSET AND
CONSIDERABLE CLOUDS OUT AHEAD OF THE WAVE SHOULD SUPPRESS CAPE
VALUES A BIT... KEEPING INSTABILITY MARGINAL AT MOST ESPECIALLY IN
THE NORTHWEST. EXPECT HIGHS OF 87-95 (A TAD LOWER THAN GUIDANCE IN
THE NW GIVEN THE LIMITED HEATING AND CLOSER TO GUIDANCE IN THE SE).
LOWS 67-74. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 245 PM WEDNESDAY...

OVERALL THE SYNOPTIC PATTERN THROUGHOUT THE LONG TERM PERIOD WILL
FEATURE RIDGING OVER THE SOUTH-CENTRAL/SOUTHWEST CONUS AND TROUGHING
OVER THE EAST. TO BEGIN THE LONG TERM PERIOD...MODELS HAVE SLOW THE
PROGRESSION OF A SHORT WAVE TROUGH ACROSS THE AREA EARLY FRIDAY AND
A SECONDARY 'KICKER' WAVE LATE FRIDAY INTO SATURDAY. AS A RESULT...
PRECIP CHANCES WILL BE SLOWER TO EXIT THE REGION...WITH MUCH OF THE
DAY ON FRIDAY LOOKING TO HAVE DECENT PRECIP CHANCES. PRECIP CHANCES
WILL DECREASE FROM WEST TO EAST DURING THE AFTERNOON/EVENING HOURS
AS THE LOW FINALLY LIFTS TO THE NORTHEAST THE SURFACE FRONT IS
PUSHED FURTHER TO THE SOUTH/EAST.

FOR THE WEEKEND...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE FRONT
BEING PUSHED TO OUR SOUTH/EAST...AND BECOMING NEARLY STATIONARY
THERE. HIGH PRESSURE WILL BUILD IN AND THIS SHOULD RESULT IN A
MOSTLY DRY FORECAST...WITH ONLY SOME ISOLATED DIURNAL TYPE
ACTIVITY...MOSTLY ACROSS THE SOUTH/EAST IN CLOSER PROXIMITY TO THE
BOUNDARY AND MAYBE IN THE WESTERN PIEDMONT BY SUNDAY AS ACTIVITY
DEVELOPING IN THE HIGHER TERRAIN MAY DRIFT INTO THAT AREA.

THE HIGH WILL BEGIN TO SHIFT OFFSHORE EARLY NEXT WEEK AND THEREFORE
MOISTURE/PRECIP CHANCES WILL SLOWLY BEGIN TO INCREASE. OUR NEXT
FRONT IS PROGGED TO APPROACH FROM THE WEST ON TUESDAY OR WEDNESDAY
BRINGING BETTER CHANCES OF PRECIP TO THE AREA ONCE AGAIN.

TEMPS WILL BE BELOW NORMAL FRIDAY AND SATURDAY...BEFORE GRADUALLY
MODERATING BACK UP TO NEAR/SLIGHTLY ABOVE NORMAL BY NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 729 PM WEDNESDAY...

24-HOUR TAF PERIOD: THERE ARE CURRENTLY SOME SHOWERS AND STORMS
MOVING TOWARD KINT AND KGSO...AS WELL AS A SECOND AREA NEAR KFAY.
FOR NOW ALL STORMS ARE OUTSIDE THE VICINITY...HOWEVER THE TRIAD
TERMINALS WILL LIKELY SEE AT LEAST SHOWERS NEAR THE TERMINALS IF NOT
THUNDERSTORMS...DURING THE NEXT FEW HOURS. OTHERWISE...CIGS AND
VISBYS SHOULD REMAIN VFR THROUGH TONIGHT...WITH WINDS BECOMING LIGHT
AND VEERING FROM SW TO NW BEHIND THE FRONT. THE FRONT WILL LIKELY
STALL OVER THE AREA OVERNIGHT...MOVING THROUGH THURSDAY AFT THROUGH
FRIDAY...BRINGING WITH IT THE CHANCE FOR MORE SHOWERS AND STORMS
ACROSS THE EASTERN HALF OF THE AREA (KFAY...KRDU...AND KRWI). -RAH

LOOKING AHEAD: THE CHANCE FOR SUB-VFR CONDITIONS WILL CONTINUE
THURSDAY NIGHT THROUGH MUCH OF FRIDAY...AS A WAVE OF LOW PRESSURE
AND UPPER LEVEL DISTURBANCE TRACK ALONG THE FRONT ACROSS THE
REGION...BRINGING SCATTERED TO NUMEROUS SHOWERS/STORMS. SHOWER/STORM
CHANCES WILL DIMINISH FRIDAY NIGHT AS THE FRONT SETTLES SOUTH OF THE
AREA...BUT SUB-VFR CIGS/VSBYS ARE LIKELY TO LINGER UNTIL SATURDAY
MORNING...WHEN A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE
NORTH...AND PERSIST INTO MONDAY WITH MAINLY VFR CONDITIONS MID
MORNING SATURDAY THROUGH MONDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...BADGETT
SHORT TERM...HARTFIELD
LONG TERM...KRD
AVIATION...RAH/HARTFIELD
Hazardous weather outlook, Aug 5, 4:02 AM EDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 AM EDT WED AUG 5 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
402 AM EDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREATS WILL BE FROM STRAIGHT LINE
WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 6:41 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT WED AUG 5 2015

NCZ083>086-088-052330-
SCOTLAND NC-CUMBERLAND NC-RICHMOND NC-ANSON NC-HOKE NC-
641 PM EDT WED AUG 5 2015

...STRONG THUNDERSTORMS DEVELOPING OVER ANSON AND RICHMOND
COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM OVER MORVEN... OR ABOUT 8 MILES SOUTHEAST OF
WADESBORO...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 7 MILES SOUTHWEST OF ROCKINGHAM... MOVING NORTHEAST AT
10 MPH.

FREQUENT LIGHTNING... GUSTY WIND TO 40 OR 45 MPH AND VERY HEAVY RAIN
WILL OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

ROCKINGHAM... MORVEN... DIGGS... HAMLET... AND LILESVILLE.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING.

&&

LAT...LON 3480 7968 3481 8023 3518 7983 3517 7962
      3512 7957 3507 7957 3504 7946 3515 7935
      3513 7899 3483 7920 3483 7935 3477 7933
      3463 7946
TIME...MOT...LOC 2237Z 235DEG 11KT 3487 7994

PWB
Special weather statement, Aug 5, 9:05 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
905 PM EDT WED AUG 5 2015

NCZ021-022-038-039-060200-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-FORSYTH NC-
905 PM EDT WED AUG 5 2015

...THUNDERSTORMS WITH GUSTY WINDS... FREQUENT LIGHTNING... AND HEAVY
RAIN MOVING INTO THE WINSTON-SALEM... HIGH POINT... THOMASVILLE
AREAS... TOWARD GREENSBORO.

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS OVER NORTHERN DAVIDSON... NORTHERN
RANDOLPH... AND EASTERN FORSYTH COUNTIES. THE STRONGEST STORMS WERE
5 MILES SOUTHWEST OF HIGH POINT... MOVING NORTHEAST AT 25 MPH.

A BRIEF 20 MINUTE PERIOD OF HEAVY RAIN... WIND GUSTS TO 50 MPH...
AND DANGEROUS LIGHTNING WILL OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...THOMASVILLE...KERNERSVILLE...MCLEANSVILLE AND ARCHDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3626 8022 3624 7953 3569 7955 3572 8019
      3588 8032
TIME...MOT...LOC 0102Z 235DEG 7KT 3585 8018

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:05 PM EDTSpecial Weather StatementRAHDavidson, Guilford, Randolph55 min
Aug 5, 10:12 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph26 min
Aug 6, 2:09 PM EDTSpecial Weather StatementRAHCumberland, Sampson66 min
Aug 6, 2:22 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond53 min
Aug 6, 2:26 PM EDTSpecial Weather StatementRAHChatham, Harnett, Johnston, Lee, Wake64 min
Aug 6, 2:34 PM EDTSpecial Weather StatementRAHDavidson, Montgomery, Moore, Randolph, Stanly56 min
Aug 6, 3:12 PM EDTSpecial Weather StatementRAHGuilford48 min
Aug 6, 3:27 PM EDTSpecial Weather StatementRAHWayne63 min
Aug 6, 3:34 PM EDTSpecial Weather StatementRAHDurham41 min
Aug 6, 3:36 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph39 min
Aug 6, 4:10 PM EDTSpecial Weather StatementRAHAlamance35 min
Aug 6, 4:26 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Scotland64 min
Aug 6, 5:06 PM EDTSpecial Weather StatementRAHGranville, Halifax, Person, Vance, Warren54 min
Aug 6, 5:10 PM EDTSevere Thunderstorm WarningRAHSampson50 min
Aug 6, 5:27 PM EDTSevere Thunderstorm WarningRAHGranville, Halifax, Vance, Warren51 min
Aug 6, 5:40 PM EDTSevere Thunderstorm WarningRAHHalifax50 min
Aug 6, 6:15 PM EDTFlash Flood WarningRAHSampson3 hr
Aug 6, 6:18 PM EDTAreal Flood AdvisoryRAHHalifax3 hr
Aug 6, 7:59 PM EDTAreal Flood AdvisoryRAHForsyth3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.